New York, 2007

Hail and Damaging Winds in New York, July 10, 2007

July 10, 2007 · NWS BTV · 13 events in 4 counties and zones

a mid-atmospheric disturbance moved along a stationary frontal boundary draped across the Adirondacks of New York, into a moderately warm and unstable airmass. Numerous thunderstorms developed across northern New York with a few storms that produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the afternoon of the 10th...a mid-atmospheric disturbance moved along a stationary frontal boundary draped across the Adirondacks of New York, into a moderately warm and unstable airmass. Numerous thunderstorms developed across northern New York with a few storms that produced large hail and damaging winds. Nickel to quarter size hail as well as localized tree damage was reported at Schroon Lake (Essex county) and trees were reported downed by thunderstorm winds in Potsdam, Pierrepoint and Russell (St. Lawrence county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 9:11 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 9:11 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1011 AM EDT TUE JUL 10 2007

.SYNOPSIS...
A WARM AND HUMID AIR MASS HAS DEVELOPED THIS MORNING BEHIND THE
NUMEROUS SHOWERS AND THUNDERSTORMS THAT IMPACTED THE NORTH COUNTRY
YESTERDAY. MEANWHILE...A WEAK SURFACE BOUNDARY ACROSS NORTHERN NEW
YORK INTO NORTHERN VERMONT WILL BE THE FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. IN ADDITION...TEMPERATURES WILL WARM
INTO THE 80S TO NEAR 90 WITH VERY HUMID CONDITIONS EXPECTED. SOME
RELIEF TO THE HEAT AND HUMIDITY WILL OCCUR ON WEDNESDAY NIGHT INTO
THURSDAY AS A COLD FRONT MOVES ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE TWEAKED MRNG FCST TO REMOVE MRNG PCPN WORDING...UPDATED WINDS IN NRN
AREAS...AND TEMPS DUE TO FNTL BNDRY NRN AREA. WL WORD AS PTLY
SUNNY WITH SHWRS/TSTMS LIKELY THIS AFTN...AND CONT MENTION OF
SMALL HAIL AND GUSTY WNDS PSBL WITH TSTMS.

FNTL BNDRY ALG CANADIAN/NRN NY BORDER WITH E/W CLD BNDRY. SATL
IMAGERY INDCS THIS CLD BNDRY HAS DRFTD SLOLY S WITH LGT SFC WNDS
FM THE NE IN THE CHAMPLN AND ST LAW VALLEYS. THIS WL TEND TO STABILIZE
THE ATMOSPHERE THRU. THEREAFTER INDCS ARE THAT THIS CLD BNDRY WL
ASSIST IN DVLPG AFTN CNVTN ACRS NRN PTNS OF AREA. IN ADDITION CLD
BNDRY CNTRL NY MAY BE FOCUS FOR ANOTHER AREA OF AFTN CNVTV DVLPMT.

BASED ON THIS HAVE CONTD SHOWRS AND TSTMS LIKELY THIS AFTN WITH
SMALL HAIL AND GUSTY WINDS. WARM/HUMID AIRMASS CONTS ACRS AREA.
VERY MOIST SOUNDINGS UP TO H/7 THIS MRNG. BUFKIT SUG CAPES OF ARND
2000 THIS AFTN. WL NEED TO MONITOR NRN HALF OF AREA FOR FLOOD POT
DUE TO VERY HVY RAINFALL OF YESTERDAY AND LAST NITE.

NOT A GREAT DEAL OF UPPER LVL FORCING THUS CNVTN WL BE DRIVEN BY
TERRAIN UPSLOPE FLO...SFC BNDRYS NOTED ABV...AND THE DAYS
HEATING. THUS TSTMS MAY HOLD OFF UNTIL ERLY AFTN. MRNG CNVTN NOTED
IN ERN ONTARIO PROV SUGGESTIVE OF UNSTBL AIRMASS. WK CAA OR
NEUTRAL ADV NOTED ON H/8 CHART.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
ANOTHER VERY WARM AND MUGGY NIGHT EXPECTED TONIGHT WITH SFC DPWTS IN
THE M/U 60S. THIS COMBINED WITH LIGHT WINDS...EXPECT AREAS OF FOG TO
ONCE AGAIN DEVELOP...ESPECIALLY WHERE PRECIP FELL DURING THE DAYTIME
HOURS. WL MENTION CHC POPS IN THE EVENING...BUT FEEL CONVECTION
SHOULD QUICKLY DECREASE AS SFC HEATING IS LOST.

WEDNESDAY INTO THURSDAY...MID/UPPER LVL TROF ACRS THE NORTHERN GREAT
LAKES AND CENTRAL CANADA SLOWLY SHIFTS TOWARD OUR FA AS MID/UPPER
LVL RIDGE ALONG THE EASTERN SEABOARD BREAKS DOWN. THIS WL ALLOW FOR
A SFC COLD FRNT TO APPROACH OUR WESTERN CWA BTWN 21Z-00Z WEDS AND
INTO THE DACKS/CPV BTWN 03-06Z THURS. THIS FRNT WL HAVE STRONG SFC
CONVERGENCE...GOOD 5H ENERGY...AND WL INTERACT WITH SOME SFC
INSTABILITY/SHEAR TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS. THE
TIMING OF FRNT MAY LIMIT SVR WEATHER POTENTIAL ACRS CENTRAL/EASTERN
VT...BUT FEEL GIVEN THE GOOD ULVL DYNAMICS...DEVELOPING DEEP LAYER
SHEAR ASSOCIATED WITH SFC FEATURE AND DIGGING ULVL TROF...AND SFC
BASED CAPES BTWN 1500-2500 J/KG SEVERAL LINE SEGMENTS WITH BOW LIKE
FEATURES WL DEVELOP ALONG AND AHEAD OF THE BOUNDARY. THE PRIMARY SVR
WEATHER THREAT WL BE STRONG AND DAMAGING WINDS...WHICH WL BE MENTION
IN THE HWO. ON THURSDAY...DEEP MID/UPPER LVL TROF MOVES TOWARD THE
HUDSON BAY REGION OF CANADA AS SEVERAL EMBEDDED S/WS ROTATE ACRS
OUR CWA IN THE SW FLW ALOFT. THIS S/W ENERGY COMBINED WITH SEVERAL
ULVL JET COUPLETS WL HELP TO ENHANCE SFC LOW PRES ACRS THE SE CONUS
LATE THURS INTO FRIDAY. THIS AREA OF LOW PRES IS EXPECTED TO TRACK
TOWARD THE MID ATLANTIC STATES/NE CONUS ALONG A LLVL BOUNDARY AND
COULD PROVIDE OUR FA WITH ANOTHER ROUND OR TWO OF HEAVY RAIN. TEMPS
BEHIND THE SFC FRNT ON THURS WL COOL BACK INTO THE 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
NO DRASTIC CHANGES MADE TO LONG TERM FORECAST. MAINLY CONCENTRATED
ON SHORT...BECAUSE OF THE VERY ACTIVE WEATHER WE HAD. DID NOT STRAY
FAR FROM HPC AND THE PREVIOUS FORECAST. AFTER COLD FRONT PASSAGE
WEDNESDAY NIGHT...WE CAN EXPECT DRIER DAYS AS HIGH PRESSURE WILL
BRING COOLER TEMPS INTO THE AREA.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
UPDATED 710AM TUE...
THROUGH 12Z WEDNESDAY...STILL BATTLING MY NEMESIS...FOG. TYPICAL FOG
AREAS STILL REPORTING THICK FOG...BUT THAT SHOULD BEING TO
DISSIPATE REAL QUICK WITH THE SUN GETTING HIGHER IN THE SKY AND
MIXING THINGS OUT. MAIN FORECAST PROBLEM FOR TODAY IS ONCE
AGAIN...THUNDERSTORMS. ATMOSPHERE IS JUICY AND UNSTABLE SO SHOULDNT
TAKE TOO MUCH HEATING TO GET THINGS GOING. GENERALLY GONE WITH START
TIME OF TSRA IN TAFS 17-19Z...BUT I PROBABLY AM A LITTLE LATE ON
THIS. TSRA WILL BRING LOCAL IFR CONDITIONS. AFTER 00Z ACTIVITY WINDS
DOWN...BUT EXPECT ANOTHER ROUND OF FOG...WITH MVFR AND POSSIBLE IFR
CONDITIONS TOWARD THE END OF THE TAF PERIOD. ALSO LATE TONITE WE MAY
START SEEING INCREASING MID CLD DECK FROM APPROACHING COLD FRONT
MAINLY OUT IN WESTERN AREAS...EG THE MSS TERMINAL.
12Z WEDNESDAY THROUGH SATURDAY...WEDNESDAY LOOKS TO BE QUITE
UNSETTLED WITH SHRA/TSRA PRODUCING MVFR/IFR CONDITIONS LATE IN THE
DAY THRU THE LATE EVENING AHEAD OF A COLD FRONT. THURSDAY LOOKS
LIKE A VFR DAY. FRIDAY AND SATURDAY SHOULD BE PRIMARILY VFR BUT SOME
SHRA/TSRA POSSIBLE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...SFH
SHORT TERM...SFH
LONG TERM...MB
AVIATION...JMG
Hazardous weather outlook, Jul 10, 4:08 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
508 AM EDT TUE JUL 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-110915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
508 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
NORTH COUNTRY THIS AFTERNOON.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE BOUNDARY WILL INTERACT WITH STRONG DAYTIME HEATING
AND PLENTY OF LOW LEVEL MOISTURE TO FORM ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TODAY. THE THUNDERSTORMS WILL FIRST DEVELOP
ACROSS THE HIGHER TERRAIN OF THE ADIRONDACK MOUNTAINS IN NORTHERN NEW
YORK AND GREEN MOUNTAINS IN VERMONT BY EARLY THIS AFTERNOON. THESE
STORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE
REGION AT 15 TO 20 MPH. GIVEN...THE VERY UNSTABLE AIR MASS IN
PLACE...THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND
DAMAGING WINDS. THE VERY WARM TEMPERATURES ALOFT WILL LIMIT THE
POTENTIAL FOR SEVERE HAIL THIS AFTERNOON.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY RAINFALL...COMBINED
WITH RAINS FROM RECENT STORMS WILL ENHANCE THE POTENTIAL FOR FLASH
FLOODING ACROSS THE REGION. SOME MINOR FLOODING OF SMALL STREAMS
AND POOR DRAINAGE AREAS CAN BE EXPECTED WITH THE STRONGER STORMS
THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL IMPACT THE
REGIONS ON WEDNESDAY AFTERNOON AND EVENING. THESE STORMS ARE
EXPECTED TO DEVELOP ALONG A SURFACE COLD FRONT DURING THE
AFTERNOON HOURS...AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG
AND DAMAGING WINDS...ALONG WITH HAIL AND LOCALLY HEAVY DOWN POURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE NORTH COUNTRY FOR
THIS AFTERNOON THROUGH EARLY EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON...ALONG WITH RAINFALL AMOUNTS.

TABER

In the hours before

Local storm report, Jul 10, 8:22 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
922 AM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             WILMINGTON              44.38N 73.82W
07/09/2007  E1.00 INCH       ESSEX              NY   BROADCAST MEDIA

            0.5 TO 1 INCH

1034 AM     TSTM WND DMG     WHIPPLEVILLE            44.81N 74.26W
07/09/2007                   FRANKLIN           NY   LAW ENFORCEMENT

            TREES DOWN ON LIME KILN ROAD

1121 AM     HAIL             PERU                    44.58N 73.53W
07/09/2007  E0.25 INCH       CLINTON            NY   TRAINED SPOTTER

            NUMEROUS REPORTS

1204 PM     HAIL             HINESBURG               44.33N 73.11W
07/09/2007  E0.88 INCH       CHITTENDEN         VT   TRAINED SPOTTER

0100 PM     TSTM WND DMG     BRAINTREE               43.97N 72.69W
07/09/2007                   ORANGE             VT   COUNTY OFFICIAL

            TREES DOWN IN BRAINTREE REPORTED BY TOWN CLERK

0530 PM     HAIL             DUANE CENTER            44.65N 74.27W
07/09/2007  E1.00 INCH       FRANKLIN           NY   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY THE STATE POLICE.

0554 PM     TSTM WND DMG     PERU                    44.58N 73.53W
07/09/2007                   CLINTON            NY   LAW ENFORCEMENT

            STATE POLICE REPORTS WIRES DOWN IN THE TOWN OF PERU ON
            JARVIS ROAD.

0605 PM     TSTM WND DMG     MALLETTS BAY            44.54N 73.22W
07/09/2007                   CHITTENDEN         VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN REPORTED BY LAW
            ENFORCEMENT.

0624 PM     TSTM WND DMG     AUSABLE FORKS           44.43N 73.68W
07/09/2007                   ESSEX              NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN REPORTED
            BY EMERGENCY MANAGEMENT.

0640 PM     HAIL             BOLTON                  44.37N 72.88W
07/09/2007  E1.00 INCH       CHITTENDEN         VT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL AT LEAST AN INCH IN
            DIAMETER FELL.

0700 PM     HAIL             DUXBURY                 44.33N 72.75W
07/09/2007  E2.50 INCH       WASHINGTON         VT   PUBLIC

            MULTIPLE SIZE HAIL RANGING FROM GOLF BALL TO TENNIS BALL
            REPORTED WITH PICTURES.

0705 PM     TSTM WND DMG     MONKTON                 44.23N 73.15W
07/09/2007                   ADDISON            VT   UTILITY COMPANY

            TREE DOWN ON POWERLINES. SEVERAL REPORTS OF NO POWER
            THROUGHOUT THE COUNTY.

0715 PM     HAIL             MIDDLESEX               44.30N 72.68W
07/09/2007  E0.88 INCH       WASHINGTON         VT   LAW ENFORCEMENT

            HAIL ABOUT HALF THE SIZE OF GOLF BALLS AT STATE POLICE IN
            MIDDLESEX

0725 PM     FLASH FLOOD      WHIPPLEVILLE            44.81N 74.26W
07/09/2007                   FRANKLIN           NY   CO-OP OBSERVER

            PARTS OF COUNTY ROUTE 25 HAVE WASHED OUT.

0730 PM     FLASH FLOOD      MALONE                  44.85N 74.29W
07/09/2007                   FRANKLIN           NY   LAW ENFORCEMENT

            BULL RUN...BRICK CHURCH...AND KIMPTON ROADS IN THE TOWN
            OF MALONE ARE CLOSED DUE TO FLOODING.

0730 PM     HAIL             DUANE CENTER            44.65N 74.27W
07/09/2007  M1.00 INCH       FRANKLIN           NY   TRAINED SPOTTER

0740 PM     TSTM WND DMG     WILLIAMSTOWN            44.12N 72.54W
07/09/2007                   ORANGE             VT   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREE LIMBS DOWN REPORTED BY THE 911
            CENTER.

0755 PM     FLASH FLOOD      OWLS HEAD               44.73N 74.17W
07/09/2007                   FRANKLIN           NY   FIRE DEPT/RESCUE

            COUNTRY ROUTE 25 CLOSED FROM MALONE VILLAGE TO OWLS HEAD.

0805 PM     HAIL             RANDOLPH CENTER         43.94N 72.61W
07/09/2007  M0.88 INCH       ORANGE             VT   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED. ALSO REPORTED AN ESTIMATED 58
            MPH GUST.

0825 PM     TSTM WND DMG     EAST RANDOLPH           43.94N 72.56W
07/09/2007                   ORANGE             VT   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0915 PM     HAIL             RUTLAND                 43.61N 72.98W
07/09/2007  E0.88 INCH       RUTLAND            VT   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED ON THE NORTH SIDE OF RUTLAND.

0955 PM     TSTM WND DMG     CAVENDISH               43.38N 72.61W
07/09/2007                   WINDSOR            VT   LAW ENFORCEMENT

            TREE DOWN ACROSS ROUTE 131 AND SEVERAL TREES DOWN IN THE
            TOWN OF CAVENDISH.

1000 PM     TSTM WND DMG     COLCHESTER              44.54N 73.15W
07/09/2007                   CHITTENDEN         VT   COUNTY OFFICIAL

            TREES DOWN ON SIDEWALK AT GRAYBIRCH DR.

1010 PM     TSTM WND DMG     HARTLAND                43.54N 72.40W
07/09/2007                   WINDSOR            VT   LAW ENFORCEMENT

            TREE DOWN ON QUECHEE ROAD.

&&

GERALDM
Special weather statement, Jul 10, 10:58 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1158 AM EDT TUE JUL 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-102000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1158 AM EDT TUE JUL 10 2007

...SPECIAL WEATHER STATEMENT...

THE COMBINATION OF A VERY WARM AND HUMID AIRMASS...AND ITS
DESTABILIZATION...WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
ACROSS THE REGION BY MID TO LATE AFTERNOON. THE STORMS WILL
CONTINUE INTO THE EVENING HOURS BEFORE WANING OVERNIGHT. WITH
RELATIVELY LIGHT WINDS ALOFT...ANALYSIS SUGGESTS THAT INITIAL
STORM DEVELOPMENT WILL OCCUR BY 2 PM ACROSS THE NORTHERN
ADIRONDACKS AND POSSIBLY THE HIGHER TERRAIN OF THE GREEN
MOUNTAINS...WHERE LOCAL SLOPE AND VALLEY WINDS WILL PROVIDE THE
NECESSARY IMPETUS FOR LIFT. THEREAFTER...STORMS SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY ACROSS THE REMAINDER OF THE AREA BY
THE MID TO LATE AFTERNOON HOURS...WHERE A FEW MAY BECOME SEVERE
ALONG WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY...LOCALLY
HEAVY RAINFALL IN EXCESS OF ONE INCH IS POSSIBLE WITH ANY OF THE
STORMS...WHICH MAY LEAD TO AN INCREASED FLASH FLOOD THREAT ACROSS
PORTIONS OF NORTHEASTERN NEW YORK AND NORTHERN VERMONT WHICH
RECEIVED HEAVY RAINFALL YESTERDAY.

WHILE THE OVERALL COVERAGE OF THIS ACTIVITY IS EXPECTED TO BE
LESS THAN YESTERDAY...THOSE PLANNING OUTDOOR ACTIVITIES THIS
AFTERNOON AND EVENING SHOULD KEEP AND EYE TO THE SKY...AND TAKE
SHELTER SHOULD THREATENING WEATHER APPROACH.

STAY TUNED TO NOAA WEATHER RADIO...WEATHER.GOV ON THE
INTERNET...OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES AND POSSIBLE
SEVERE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

JMG
Special weather statement, Jul 10, 12:11 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EDT TUE JUL 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-110100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
111 PM EDT TUE JUL 10 2007

...ANOTHER ROUND OF SEVERE WEATHER POSSIBLE AGAIN TODAY...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF VERMONT AND
NORTHERN NEW YORK UNTIL 9 PM THIS EVENING. THE COMBINATION OF A
VERY WARM AND HUMID AIRMASS...AND ITS DESTABILIZATION...WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY.
INITIAL STORM DEVELOPMENT IS NOW OCCURRING ACROSS THE NORTHERN
ADIRONDACKS...WHERE LOCAL SLOPE AND VALLEY WINDS ARE PROVIDING THE
NECESSARY IMPETUS FOR LIFT. STORMS SHOULD THEN INCREASE IN AREAL
COVERAGE AND INTENSITY ACROSS THE REMAINDER OF THE AREA BY THE MID
TO LATE AFTERNOON HOURS...WHERE A FEW MAY BECOME SEVERE ALONG WITH
DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY...LOCALLY HEAVY
RAINFALL IN EXCESS OF ONE INCH IS POSSIBLE WITH ANY OF THE
STORMS...WHICH MAY LEAD TO AN INCREASED FLASH FLOOD THREAT ACROSS
PORTIONS OF NORTHEASTERN NEW YORK AND NORTHERN VERMONT WHICH
RECEIVED HEAVY RAINFALL YESTERDAY.

WHILE THE OVERALL COVERAGE OF THIS ACTIVITY IS EXPECTED TO BE
LESS THAN YESTERDAY...THOSE PLANNING OUTDOOR ACTIVITIES THIS
AFTERNOON AND EVENING SHOULD KEEP AND EYE TO THE SKY...AND TAKE
SHELTER SHOULD THREATENING WEATHER APPROACH.

STAY TUNED TO NOAA WEATHER RADIO...WEATHER.GOV ON THE
INTERNET...OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES AND POSSIBLE
SEVERE THUNDERSTORM WARNINGS THIS AFTERNOON AND EVENING.

JMG

The radar

The Burlington radar (KCXX), 88 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Essex

When
July 10, 1:20 PM EST
Where
Essex County, Schroon Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -73.730

Quarter size hail reported.

Hail, Essex

When
July 10, 1:28 PM EST
Where
Essex County, Schroon Lake
Measured
1 in hail
Reported by
Post Office
Coordinates
43.830, -73.730

Quarter size hail reported.

Hail, Essex

When
July 10, 1:30 PM EST
Where
Essex County, Schroon Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.830, -73.730

Nickel size hail reported.

Thunderstorm Wind, Essex

When
July 10, 1:54 PM EST
Where
Essex County, Schroon Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.830, -73.730

Trees and wires down on mobile home and house with structural damage.

Hail, Essex

When
July 10, 1:55 PM EST
Where
Essex County, Schroon Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.830, -73.730

Nickel size hail reported.

Thunderstorm Wind, Essex

When
July 10, 2:30 PM EST
Where
Essex County, Schroon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.830, -73.730

Trees reported down on golf course.

Hail, Essex

When
July 10, 2:35 PM EST
Where
Essex County, South Schroon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.800, -73.780

Nickel size hail reported.

Hail, Essex

When
July 10, 2:47 PM EST
Where
Essex County, Schroon Lake
Measured
0.88 in hail
Reported by
Post Office
Coordinates
43.830, -73.730

Nickel size hail reported.

Thunderstorm Wind, Franklin

When
July 10, 3:30 PM EST
Where
Franklin County, Duane Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.650, -74.270

Trees and powerlines downed by thunderstorm winds.

Hail, Clinton

When
July 10, 4:00 PM EST
Where
Clinton County, Saranac
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
44.650, -73.750

Nickel size hail reported.

Thunderstorm Wind, St. Lawrence

When
July 10, 4:30 PM EST
Where
St. Lawrence County, Pierrepont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.530, -75.020

Trees down.

Thunderstorm Wind, St. Lawrence

When
July 10, 4:45 PM EST
Where
St. Lawrence County, Potsdam
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.670, -74.980

Numerous trees and wires down throughout Potsdam.

Thunderstorm Wind, St. Lawrence

When
July 10, 6:00 PM EST
Where
St. Lawrence County, Russell
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
44.430, -75.150

Numerous large trees downed by thunderstorm winds, including damage to several campers and pavilion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52467, 52468, 52469, 52474, 52470, 52475, 52471, 52472, 52476, 52473, 52477, 52478, 52479.